[Skip to Content]
[Skip to Content Landing]
Article
January 1981

Aicardi's Syndrome: Are Corticosteroids Teratogens?

Author Affiliations

Department of Neurology University of Illinois at the Medical Center 912 S Wood St Chicago, IL 60612

Arch Neurol. 1981;38(1):70. doi:10.1001/archneur.1981.00510010096035
Abstract

To the Editor.—  Aicardi's syndrome is an easily recognizable entity that is characterized by infantile spasms, agenesis of corpus callosum, chorioretinal lacunae, mental subnormality, vertebral abnormalities, and poor life expectancy.1-3 It occurs only in females. Its cause eludes us. Influenza4 and cytomegalovirus infection5 have been implicated. X-chromosomal-dominant inheritance with manifestation in the heterozygote, the gene being male-lethal,1 or a multiple gene defect,1,6 have been proposed. I studied a case in which corticosteroids may have been a factor.

Report of a Case.—  A 12-month-old girl was admitted to the hospital with multiple craniofacial and vertebral anomalies. She was born to a gravida 5, para 4, abortus 1, 34-year-old nurse who has multiple sclerosis. At eight weeks, the pregnancy was complicated by a relapse of multiple sclerosis, for which 80 units of adrenocorticotropic hormone was given daily for ten days. The rest of the pregnancy was uneventful.

First Page Preview View Large
First page PDF preview
First page PDF preview
×